Both desflurane and sevoflurane have individually been reported to induce hepatic dysfunction; however hepatic dysfunction after administration of both of them separately in a single patient has not previously been reported. As their metabolites differ in nature, we considered that it would be unlikely that their combined use would cause sensitization and induce hepatic dysfunction. We report on the first patient with reproducible liver dysfunction after sevoflurane and desflurane. This 54-year-old man sequentially received 3 anesthetics over a 1-year period. The first anesthetic was isoflurane, and the course was uneventful. The second anesthetic was sevoflurane, and this resulted in fever with chills and elevated aspartate aminotransferase (543 U/l) 17 days later. The third anesthetic was desflurane which resulted in a similar clinical picture after 17 days. The symptoms improved, and the serum transaminase level returned to normal after conservative therapy. The similar time interval between the operation date and the onset of hepatic dysfunction, after excluding other possibilities, made us highly suspicious that the hepatic dysfunction was induced by sevoflurane on 1 occasion and desflurane on the other. We suggest that inhaled anesthetics should be totally replaced by intravenous anesthetics for future operations in patients with such a diagnosis.
|頁（從 - 到）||357-362|
|期刊||Chang Gung Medical Journal|
|出版狀態||已發佈 - 5月 1 2003|
ASJC Scopus subject areas
- 醫藥 (全部)